FAQ
Log In
Thursday 8th December 2016
News
 › 
 › 

Crushing pills danger highlighted

26th October 2006

24052006_nursinghome1.jpgCrushing pills to make them easier to swallow can be fatal, experts have warned.

Many people are thought to grind up tablets or open capsules, but experts say if patients have difficulty swallowing they should use liquid, patches or inhalers, which are available as an alternative for most medicines.

Tablets often have special coatings that affect how they are released into the body, but crushing them means they can release too much of the dose too quickly and have serious side-effects.

More than half of elderly patients are thought to have trouble swallowing their medication and research has shown that more than three-quarters of care homes crush tablets to help residents.

Drugs that should not be crushed include the painkiller morphine which could lead to a fatally fast release of the drug. Nifedipine, the angina and blood pressure drug, can cause dizziness, headaches and an increased risk of stroke or heart attack.

The action can also be damaging to more than just the patient if the person doing the crushing inhales the powder, for example tamoxifen can be particularly dangerous if inhaled by pregnant women.

The guidance from a panel of experts, commissioned by Rosemont Pharmaceuticals - makers of liquid medicines, warns nurses and GPs not to advise patients to crush their pills or open capsules. GPs should also check that patients are happy and able to swallow pills whole when they issue prescriptions, and at follow-up appointments.

Share this page

Comments

There are no comments for this article, be the first to comment!


Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

M3 - For secure managed hosting over N3 or internet
© Mayden Foundation 2016